Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 37, NWS Denver/Boulder, CO

November 24, 20127 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Nov 24, 2012, 3:43 AM MST for 7 counties in Colorado. It took effect at Nov 24, 2012, 6:00 AM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2012, 3:43 AM MST (10:43 UTC)
In effect from
Nov 24, 2012, 6:00 AM MST
Expired
Nov 24, 2012, 5:00 PM MST
In force
11 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2788 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WWUS85 KBOU 241043
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
343 AM MST SAT NOV 24 2012

COZ215-216-241845-
/O.NEW.KBOU.FW.W.0037.121124T1300Z-121125T0000Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
343 AM MST SAT NOV 24 2012

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS
INCLUDING FIRE WEATHER ZONES...215 AND 216. 

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 5 PM MST THIS AFTERNOON.

* AFFECTED AREA...FIRE WEATHER ZONES 215 AND 216.

* TIMING...THE WEST WINDS WILL BE THE STRONGEST THIS MORNING
  BEFORE DECREASING SOME THIS AFTERNOON. 

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...11 TO 17 PERCENT.

* IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL COMBINE
  WITH DRY FUELS TO INCREASE THE POTENTIAL FOR RAPID FIRE GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
138 
WWUS85 KBOU 250011
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
511 PM MST SAT NOV 24 2012

COZ215-216-250115-
/O.EXP.KBOU.FW.W.0037.000000T0000Z-121125T0000Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
511 PM MST SAT NOV 24 2012

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE FRONT RANGE FOOTHILLS INCLUDING FIRE WEATHER
ZONES...215 AND 216...

RELATIVE HUMIDITIES HAVE INCREASE TO ABOVE 15 PERCENT. THEREFORE
THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. WEST WINDS WHICH
ARE GUSTING UP TO 30 MPH WILL CONTINUE FOR PARTS OF THE NIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 24, 2:50 AM MST, 53 minutes earlier.

Area forecast discussion, Nov 24, 2:50 AM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
250 AM MST SAT NOV 24 2012

.SHORT TERM...MAIN CONCERN TODAY WILL BE INCREASED FIRE DANGER AND
GUSTY WINDS IN THE MOUNTAINS AND FOOTHILLS. THERE IS AN INCREASING
WEST TO NORTHWEST FLOW PATTERN ACROSS COLORADO WHICH IS RESULTING
IN GUSTY WINDS ALREADY OCCURRING IN THE MOUNTAINS AND EAST SLOPES.
MOST OF THE OBSERVATIONS SHOWING WINDS IN THE 15-25 MPH RANGE
WITH SOME HIGHER GUSTS UP TO 40 MPH. SURFACE LEE TROF DEEPENING
ALONG FRONT RANGE WHICH IS TIGHTENING THE PRESSURE GRADIENT ACROSS
THE STATE. CROSS SECTIONS SHOWING AN AMPLIFICATION OF THE MOUNTAIN
WAVE THIS AM AND QUITE A BIT OF MID AND UPPER LEVEL MOISTURE IS
STREAMING IN FROM THE WYOMING AND MONTANA. THESE WAVE CLOUDS WILL
IMPACT TEMPERATURES TODAY AND MAY NOT GET AS WARM AS CURRENT
FORECAST. WILL LIKELY KNOCK DOWN AROUND 5 DEGREES ALONG THE
ADJACENT PLAINS AND ADD MORE CLOUDS FOR THE TODAY PERIOD. THE WRF
SIMULATED SAT IMAGERY HAS WAVE CLOUDS LOCKED IN FROM MUCH OF TODAY
BEFORE DISSIPATING LATER THIS EVENING.

AS FOR THE FIRE WEATHER CONCERNS...HAVE OPTED TO GO WITH A RED
FLAG WARNING FOR ZONES 215 AND 216 TODAY. ALREADY SEEING LOCAL
WIND GUSTS IN THE 30-40 MPH RANGE AND RH LEVELS ALREADY IN THE
15-25 PERCENT RANGE IN THE WINDY LOCATIONS. RH LEVELS WILL
CERTAINLY BE BELOW 15 PERCENT DURING PORTIONS OF THE DAYTIME.
WINDS WILL BE MORE LOCALIZED BUT FEEL THERE WILL BE ENOUGH AREAL
COVERAGE TO JUSTIFY A WARNING. THIS DOES NOT LOOK LIKE A HIGH WIND
EVENT AS STABILITY PROFILE IS MARGINAL AND THERE IS NO LARGE SCALE
SUBSIDENCE.

.LONG TERM...A SHORTWAVE TROUGH OVER CANADA WILL SINK SOUTH TO PUSH
THE UPPER RIDGE OVERHEAD SUNDAY. A WEAK SURGE WILL BE MOVING IN
TO THE PLAINS WITH COOLER TEMPERATURES ALOFT ALSO MOVING IN.
TEMPERATURES SUNDAY WILL BE ABOUT 5 TO 10 DEGREES COOLER THAN
TODAY IN RESPONSE. A DISTURBANCE IN THE FLOW WILL BARELY GRAZE OUR
NORTHERN MOUNTAINS AND BRING A SLIGHT CHANCE OF SNOW SUNDAY LATE
AFTERNOON INTO THE NIGHT...THOUGH MOST OF THIS PRECIPITATION WILL
STAY NORTH IN WYOMING. THE 700 MB FLOW IS NOT VERY PROMISING
HOWEVER WEAK TO MODERATE UPWARD QG VERTICAL VELOCITY OVERHEAD WILL
HELP THE CHANCES. A SECOND AND STRONGER COLD FRONT SHOULD SINK
SOUTH ACROSS NORTHEASTERN COLORADO SUNDAY NIGHT...THOUGH MODELS
ARE DISAGREEING ON THE TIMING. RIGHT NOW IT SEEMS AS MOST MODELS
ARE AGREEING ON A SUNDAY NIGHT ARRIVAL AS COMPARED TO THE GFS
DELAYING THE FRONT UNTIL MONDAY LATE MORNING. MORE TIMES THAN
NOT...FRONTS TEND TO BE FASTER THAN WHAT MODELS DEPICT...SO WILL
GO WITH THE EARLIER SOLUTION OF SUNDAY NIGHT. THIS FRONT IS
EXPECTED TO BE MAINLY DRY...HOWEVER ENOUGH UPSLOPE MAY CAUSE SOME
STRATUS AND A SLIGHT CHANCE OF SNOW ALONG THE FRONT RANGE
MOUNTAINS AND HIGHER FOOTHILLS. THIS SLIGHT CHANCE WILL HANG ON
THROUGH MONDAY MORNING UNTIL THE MAIN DISTURBANCE PASSES EAST.
TEMPERATURES MONDAY UNDER A POST COLD FRONTAL INVERSION WILL BE
EVEN COOLER THAN SUNDAY....WITH HIGHS IN THE LOW 40S FOR THE
PLAINS AND IN TO UPPER 20S TO UPPER 30S FOR THE MOUNTAINS.

STARTING MONDAY EVENING AND INTO WEDNESDAY...AN UPPER RIDGE WILL
BUILD IN OVER THE STATE TO BRING A DRY AND WARMING TREND WITH
TEMPERATURES REACHING BACK INTO THE UPPER 50S FOR THE PLAINS AND
INTO THE UPPER 30S TO MID 40S FOR THE MOUNTAINS...ABOUT 10 DEGREES
ABOVE NORMAL FOR THE TIME OF YEAR. A SLIGHT DISTURBANCE IN THE
FLOW WILL MOVE OVERHEAD FOR WEDNESDAY NIGHT INTO THURSDAY WILL
LITTLE EFFECT EXCEPT AN INCREASE IN HIGH CLOUDS. THEN YET ANOTHER
WARM AND DRY RIDGE IS PROGGED IN THE MODELS TO BUILD OVERHEAD
FRIDAY WITH WEST TO SOUTHWESTERLY FLOW ALOFT INTO THE WEEKEND AS A
TROUGH DIGS ALONG THE WEST COAST.

&&

.AVIATION...ALREADY SOME GUSTY WINDS SHOWING UP AT BJC AND WOULD
EXPECT GUSTY WEST WINDS THERE THROUGH MUCH OF TODAY BEFORE
DIMINISHING THIS EVENING. GIVEN THE INCREASING SURFACE GRADIENT
EXPECT SOME OF THIS WEST TO NORTHWEST WIND TO MIX DOWN TO KDEN
THIS AFTERNOON AND TO A LESSER EXTENT APA. AS FOR CLOUDS WILL SEE
MAINLY MID AND HIGH LEVEL CLOUD DECK FOR MUCH OF THE DAY BUT STILL
VFR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 6 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR COZ215-216.

&&

SHORT TERM...ENTREKIN
LONG TERM....KRIEDERMAN
AVIATION...ENTREKIN
Hazardous weather outlook, Nov 23, 10:52 AM MST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MST FRI NOV 23 2012

COZ030>051-241800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1052 AM MST FRI NOV 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEST WINDS IN THE
MOUNTAINS AND FOOTHILLS MAY GUST UP TO 25 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF SNOW SHOWERS IN THE MOUNTAINS
AND ACROSS THE FAR NORTHEAST PLAINS OF COLORADO ON MONDAY.
OTHERWISE...IT WILL BE DRY THROUGH THE PERIOD. TEMPERATURES WILL
BE COOLER ON MONDAY BUT THEN WILL BE ABOVE NORMAL FROM TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.